Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 263, NWS Kansas City, MO

August 22, 2001Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2001, 7:40 PM CDT for Johnson County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 7:40 PM CDT (00:40 UTC)
Expired
Aug 22, 2001, 8:30 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:43 PM CDTHail 1Lenexa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS53 KEAX 230040
SVRMCI
KSC091-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE

* UNTIL 830 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLATHE...OR ABOUT 3 MILES NORTH OF
  OLATHE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVERLAND PARK AT 750 PM CDT
  PRAIRIE VILLAGE AT 800 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3900 9493 3877 9500 3877 9463 3902 9464

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:30 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 1:30 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT WED AUG 22 2001

SFC ANALYSIS EARLY THIS AFT SHOWS LOW PRES OVR WRN IA WITH FRONTAL
BOUNDARY STRETCHING FM SW WI TO ERN NE TO W KS. SRLY FLOW ACRS THE
FA WITH DEWPOINTS IN THE UPPER 60S AND LWR 70S. H2O IMAGERY SHOWS
WEAK TROPICAL PLUME REACHING THE AREA ALONG WITH A S/W OVER THE
UT/CO BORDER.

MAIN FCST CHALLENGE TDY WL BE PCPN CHCS TONIGHT AND THURS NIGHT.

ETA FOCUSES CONVECTION TONIGHT ALONG THE FRONT AND SLIDES THE
FRONTAL BOUNDARY FAR S TO NRN MO AND CENTRAL KS. WITH THE H5 RIDGE
ALOFT AND CONVECTION THE ONLY DRIVING FEATURE...THIS MAY BE
OVERDONE. LIKE THE NGM BETTER HERE AS IT KEEPS THE FRONTAL BOUNDARY
FURTHER NORTH. HENCE WL KEEP POPS TONIGHT MAINLY ACRS THE NRN PART
OF THE FA.

TIME SECTIONS SHOW WEAK SUBSIDENCE ON THURSDAY IN LOWER
LEVELS...HOWEVER CD FRONT WL CONTINUE TO SURGE CLOSER TO THE AREA.
ALSO GOOD THERMAL RIDGE ACRS FA. THIS SHUD SUM UP TO MORE PCPN CHCS
MAINLY ACRS THE NORTH AND CENTRAL. WL KEEP SRN PART OF THE FA DRY
DUE TO THEIR PROXIMITY TO THE FRONT AND STRONGER CAP IN THE AREA
THERE.

SEVERAL FEATURES COMING TOGETHER FOR THURS NIGHT. H8 LLJ ENHANCES
SLIGHTLY TO NR 25 KTS AND FA IS IN LF QUAD. ALSO S/W OVER N CENTRAL
KS WL BE APPROACHING THE FA. FINALLY SFC FRONT WL BE DRAPED ACRS THE
FA BY THURS MORN. THUS WL GO HARDEST WITH POPS ON THURS NIGHT.

FRIDAY WILL SEE BOUNDARY ACROSS THE REGION LIFT A LITTLE NORTH...IN
RESPONSE TO THE STRONG 50H SYSTEM MOVING OUT INTO NORTHERN KANSAS.
SHOULD SEE MOST OF THE STRATIFORM RAINS AND EMBEDDED THUNDERSTORMS
ACROSS THE NORTHERN CWA...WITH A CONVECTIVE LINE DEVELOPING ACROSS
KANSAS AND MOVING EAST FOR THE LATE AFTERNOON AND EVENING HOURS. AVN
SHOWS A SLOW EAST DRIFT OF THE 50H LOW ACROSS THE CWA ON SATURDAY.
PRECIPITATION SHOULD END IN THE AFTERNOON IN THE EXTREME NORTHWEST
CWA...AND END ON SUNDAY MORNING IN THE EASTERN CWA. TEMPS TRICKY ON
FRIDAY DUE TO THE FRONT IN THE AREA...WILL GO COOLEST NORTHERN CWA.
SATURDAY LOOKS FAIRLY COOL WITH THE CLOUDS AND PRECIPITATION CWA WIDE.

.EAX...
KS...NONE.
MO...NONE.

99/40

In the hours before

Local storm report, Aug 22, 5:13 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    LEES SUMMIT               MO   1.25 INCH HAIL
08/22/01   JACKSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0507 PM    LEES SUMMIT               MO   .75 INCH HAIL
08/22/01   JACKSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 22, 6:02 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LOUISBURG                 KS   .88 INCH HAIL
08/22/01   MIAMI                          REPORTED BY PUBLIC.

0530 PM    DREXEL                    MO   .88 INCH HAIL
08/22/01   CASS                           REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Aug 22, 6:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    2 W PECULIAR              MO   .88 INCH HAIL
08/22/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.